Instant opiate OD death?

Back in high-school health class (AKA: “don’t do drugs, don’t have unprotected sex” class), they told us horror stories about how easy it was to OD on intravenous drugs, especially heroin. This included gory stories about how frequently drug users were found dead with the needle still in their arm.

Obviously, I know that shooting heroin is dangerous, but - is this true? I mean, is there a statistically significant occurrence of such instant death because of drug overdose? If so, how is it possible for a drug to kill someone so quickly?

Before the people who know better come in and answer succinctly and correctly, I have a follow-up question. My impression of death from opiates involves heavy respiratory depression. Is it possible that these people don’t die instantaneously, but pass out and then die some minutes later, the needle still in the arm just being unmoved throughout the process?

I immediately thought of Len Bias.

From wikipedia:

Bias took a dose of cocaine through an unknown route, which likely induced cardiac arrhythmia or a heart attack.

At the time, wasn’t the buzz (ahem!) that it was the very first time he’d tried any drugs? Yet wikipedia says:

*However, prior to, and concurrent with, some of the given timelines of his activities at the campus, Bias’ vehicle would be observed and recorded by undercover agents of the Washington, DC metropolitan police department “cruising” one of the city’s most notorious drug neighborhoods along Montana Avenue, in the northeast section of the city. *

http://en.wikipedia.org/wiki/Len_Bias

I have never been to a call where someone died with the needle still in their arm. I have been to a couple of calls where someone was unconcious and just this side of death with the needle still in their arm.

I imagine it happens, though, especially if the junkie wants to die. Intentionally overdosing seems quite possible, though many will figure the junkie lost track of how much he’d shot up already.

Not to mention that the clinical effect of injecting pure, uncut heroin may be quite different from injecting heroin (or anything else) that’s been cut and mixed with an impurity.

Back in my youth, the rumor was that there was “bad smack” out there that had been cut with strychnine. Since you couldn’t tell the difference without a test, you had to know your dealer, or else you’d…like…end up dead with the needle still in your arm.

It’s my understanding that heroin is one of the few drugs that the body develops a tolerance for efficacy, but the LD50 never increases.

http://www.heroin-addiction.ca/florida_heroin_treatment.htm

To the OP:

http://www.drugpolicy.org/library/darke2.cfm

and

Id.

and

http://depts.washington.edu/adai/conf/plenary1.htm

I know of a few anesthesiologists and anesthetists who were found dead in their call rooms, with a syringe of fentanyl either still in their arm, or by their sides.

I also personally know a few others who nearly died and were resuscitated from this scenario.

Fentanyl is about 10,000 times stronger than morphine. It’s typically used before and during surgery by the anesthesia guys (on the patient!)

The typical mechanism of death from an opiate overdose would be from respiratory arrest. Take too much, stop breathing, die.

It’s also not uncommon to shoot up, get very nauseated, vomit, aspirate, and go into respiratory arrest.

While heroin can do the same thing, it’s often the contaminents in street heroin that cause death, usually via pulmonary edema from an allergic or other untoward reaction to the additives.

As Gfactor pointed out, this is untrue.

Addicts get tolerant to the side-effects of virtually all opiates.

And the one side-effect that is the exception to this rule is the constipation the opiates induce. I knew a physician who was IVing up to 40 grams of morphine a day, and he was able to not only stay conscious but see patients!

He was horribly laxative-dependant for every bowel movement though, requiring a ton of stool softeners, bulking agents, and a few jugs of golytely for his once a week crap.

And to more accurately address the OP’s point, instant death in these scenarios would be unlikely. Rapid unconsciousness followed by slow suffocation is more like it.

Now that’s an anti-drug film the kids might take seriously. :eek:

Of course, those of us familiar with The Worst Toilet in Scotland already knew the problems with heroin addiction and constipation. :cool:

Dr. Paul O. wrote and spoke about his various addictions, including IV pentathol to help him sleep. He would shoot up in the garage, then run for the bedroom, hoping that the dose was exactly right. Too little, and he’d after to go back out to the garage and try again, risking an overdose. Too much, and Maxine would find him crashed out in the doorway, half in the garage and half in the kitchen. :wink:

Oh, I loved that man! Paul and Maxine are dearly missed. He told me that very story in person, at a banquet years ago. He had us laughing so hard, because we could see ourselves in that exact same situation.

Hey, while we’re on the subject. I showed an anti-drug propaganda movie ‘Nightmare on Drug Street’ to a health class. One of the scenarios was a 14 year old kid, tries crack for the first time, goes home, isn’t feeling well, paranoid that his parents know. Calls his friend who tells him to do more. He does. Parents question him at dinner, he tries to go up to his room, but collapses and dies on the dining room floor. They said he had an undetected congenital heart condition.

Plausible, or would he have died over at his friends house, more likely? Or in the bathroom doing his bumper?

Would the extra adrenaline from the parental questioning induced paranoia put enough adrenaline into the system to push him over the edge?

Ignorance fought, thanks guys. Although, I’m kind of peeved that my information was incorrect, as I specifically remember being told that during a college course titled Drugs and Behavior. :smack:

They sure are. I think their old house in Laguna Niguel was for sale recently. He was the first guy I ever saw give his home phone number out from the podium during his pitch.

I can still hear him talking about his moccasins that he made while in the “nut ward” (that Max later had bronzed). “I love my bronze moccasins! Not enough to go make another pair…” :smiley:

Can’t find a cite right now. But there was a famous case in the UK a couple of years back where a girl died of an IV heroin overdose, and here parent circulated photos of her body to the press, as a warning to others. There was indeed a needle still in here arm, but I suspect that as chaoticbear suggested it was a case of almost instant unconsciousness followed by death some time later.

Are you mixing up fentanyl and carfentanyl or etorphine? Fentanyl is about 80-100 times stronger than morphine and is used as a surgical anesthetic or is sometimes prescribed in “patch” or “lollipop” form to cancer patients and the like; etorphine and carfentanyl are about 10,000 times stronger than morphine and are only ever used as large animal tranquilizers, because they’re too potent to be used safely in humans.

I have administered thousands of fatal doses of pentobarbital* to animals, and have known one person to elect this route for suicide. For a typical situation, the animal is unconscious before the entire dose is injected. When a cardiac monitor is being used, arrest occurs anywhere from seconds to a minute at most following administration.

I have had two people change their minds in the midst of injection (and I inject rapidly). Once was a guy who thought he was being funny. The other was a woman who immediately recanted her recant.

*Pentobarbital 392 mg/ml